Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A general framework for high-accuracy parametric interpolation
HTML articles powered by AMS MathViewer

by Knut Mørken and Karl Scherer PDF
Math. Comp. 66 (1997), 237-260 Request permission


In this paper we establish a general framework for so-called parametric, polynomial, interpolation methods for parametric curves. In contrast to traditional methods, which typically approximate the components of the curve separately, parametric methods utilize geometric information (which depends on all the components) about the curve to generate the interpolant. The general framework suggests a multitude of interpolation methods in all space dimensions, and some of these have been studied by other authors as independent methods of approximation. Since the approximation methods are nonlinear, questions of solvability and stability have to be considered. As a special case of a general result, we prove that four points on a planar curve can be interpolated by a quadratic with fourth-order accuracy, if the points are sufficiently close to a point with nonvanishing curvature. We also find that six points on a planar curve can be interpolated by a cubic, with sixth-order accuracy, provided the points are sufficiently close to a point where the curvature does not have a double zero. In space it turns out that five points sufficiently close to a point with nonvanishing torsion can be interpolated by a cubic, with fifth-order accuracy.
  • Richard H. Bartels, John C. Beatty, and Brian A. Barsky, An introduction to splines for use in computer graphics and geometric modeling, Morgan Kaufmann, Palo Alto, CA, 1987. With forewords by Pierre Bézier and A. Robin Forrest. MR 919732
  • Carl de Boor, Klaus Höllig, and Malcolm Sabin, High accuracy geometric Hermite interpolation, Comput. Aided Geom. Design 4 (1987), no. 4, 269–278. MR 937366, DOI 10.1016/0167-8396(87)90002-1
  • W. L. F. Degen, Best approximations of parametric curves by splines, Mathematical methods in computer aided geometric design, II (Biri, 1991) Academic Press, Boston, MA, 1992, pp. 171–184. MR 1172801
  • W. L. F. Degen, High accurate rational approximation of parametric curves, Comput. Aided Geom. Design 10 (1993), no. 3-4, 293–313. Free-form curves and free-form surfaces (Oberwolfach, 1992). MR 1235159, DOI 10.1016/0167-8396(93)90043-3
  • Tor Dokken, Morten Dæhlen, Tom Lyche, and Knut Mørken, Good approximation of circles by curvature-continuous Bézier curves, Comput. Aided Geom. Design 7 (1990), no. 1-4, 33–41. Curves and surfaces in CAGD ’89 (Oberwolfach, 1989). MR 1074597, DOI 10.1016/0167-8396(90)90019-N
  • Eberhard F. Eisele, Chebyshev approximation of plane curves by splines, J. Approx. Theory 76 (1994), no. 2, 133–148. MR 1268095, DOI 10.1006/jath.1994.1010
  • Gerald Farin, Curves and surfaces for computer aided geometric design, 3rd ed., Computer Science and Scientific Computing, Academic Press, Inc., Boston, MA, 1993. A practical guide; With 1 IBM-PC floppy disk (5.25 inch; DD). MR 1201325
  • M. Floater (1994): An $O(h^{2n})$ Hermite approximation for conic sections. Preprint, SINTEF-SI, Oslo.
  • T. N. T. Goodman, Properties of $\beta$-splines, J. Approx. Theory 44 (1985), no. 2, 132–153. MR 794596, DOI 10.1016/0021-9045(85)90076-0
  • John A. Gregory, Geometric continuity, Mathematical methods in computer aided geometric design (Oslo, 1988) Academic Press, Boston, MA, 1989, pp. 353–371. MR 1022718
  • R. Klass (1983): An offset spline approximation for plane cubic splines. Comp. Aided Design, 15:297–299.
  • Donald E. Knuth, The art of computer programming, 2nd ed., Addison-Wesley Series in Computer Science and Information Processing, Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1975. Volume 1: Fundamental algorithms. MR 0378456
  • Michael A. Lachance and Arthur J. Schwartz, Four-point parabolic interpolation, Comput. Aided Geom. Design 8 (1991), no. 2, 143–149. MR 1107849, DOI 10.1016/0167-8396(91)90039-E
  • T. Lyche and K. Mørken, A metric for parametric approximation, Curves and surfaces in geometric design (Chamonix-Mont-Blanc, 1993) A K Peters, Wellesley, MA, 1994, pp. 311–318. MR 1302212
  • K. Mørken (1991): Best approximation of circle segments by quadratic Bézier curves. In: Curves and Surfaces (P. J. Laurent, A. Le Méhauté, L. L. Schumaker, eds.). Boston: Academic Press, pp. 331–336.
  • Knut Mørken, Parametric interpolation by quadratic polynomials in the plane, Mathematical methods for curves and surfaces (Ulvik, 1994) Vanderbilt Univ. Press, Nashville, TN, 1995, pp. 385–402. MR 1356983
  • Allan Pinkus, Uniqueness in vector-valued approximation, J. Approx. Theory 73 (1993), no. 1, 17–92. MR 1213123, DOI 10.1006/jath.1993.1030
  • A. Rababah (1992): Approximation von Kurven mit Polynomen und Splines. Ph. D. thesis, Mathematisches Institut A, Universität Stuttgart.
  • Abedallah Rababah, High order approximation method for curves, Comput. Aided Geom. Design 12 (1995), no. 1, 89–102. MR 1311120, DOI 10.1016/0167-8396(94)00004-C
  • Robert Schaback, Interpolation with piecewise quadratic visually $C^2$ Bézier polynomials, Comput. Aided Geom. Design 6 (1989), no. 3, 219–233. MR 1019424, DOI 10.1016/0167-8396(89)90025-3
  • R. Schaback (1989): Convergence of planar curve interpolation schemes. In: Approximation Theory VI (C. Chui, L. L. Schumaker, J. Ward, eds.). Boston: Academic Press, pp. 581–584.
  • Robert Schaback, Planar curve interpolation by piecewise conics of arbitrary type, Constr. Approx. 9 (1993), no. 4, 373–389. MR 1237924, DOI 10.1007/BF01204647
  • Blagovest Sendov, Parametric approximation, Annuaire Univ. Sofia Fac. Math. 64 (1969/70), 237–247 (1971) (Bulgarian, with English summary). MR 0308657
  • Michael Spivak, A comprehensive introduction to differential geometry. Vol. I, 2nd ed., Publish or Perish, Inc., Wilmington, Del., 1979. MR 532830
  • J. Szabados, On parametric approximation, Acta Math. Acad. Sci. Hungar. 23 (1972), 275–287. MR 387894, DOI 10.1007/BF01896946
Similar Articles
Additional Information
  • Knut Mørken
  • Affiliation: Department of Informatics, University of Oslo, P. O. Box 1080 Blindern, N-0316 Oslo, Norway
  • Email:
  • Karl Scherer
  • Affiliation: Institut für Angewandte Mathematik, Universität Bonn, Wegelerstr. 6, D-53115 Bonn, Germany
  • Email:
  • Received by editor(s): December 15, 1994
  • Received by editor(s) in revised form: November 21, 1995, and January 26, 1996
  • © Copyright 1997 American Mathematical Society
  • Journal: Math. Comp. 66 (1997), 237-260
  • MSC (1991): Primary 41A05, 41A10, 41A25, 65D05, 65D17; Secondary 65D10
  • DOI:
  • MathSciNet review: 1372007